A Possible Link Between Herbal Remedy Black Cohosh and Liver Damage
Black Cohosh Herbal Remedy Danger
Health Canada is advising consumers about a possible link between health products containing the herbal medicine black cohosh and liver damage.
Black cohosh, also known as Actaea racemosa or Cimicifuga racemosa, is a herbal remedy that is often used to relieve menopausal and premenstrual symptoms. Common names for black cohosh include black snakeroot, black bugbane and rheumatism weed. Black cohosh is available either as a single ingredient product or in products that contain other herbs.
There have been a number of international case reports of liver damage suspected to be associated with the use of black cohosh, including three case reports in Canada and one published case of death in the United States. Most of these cases involved other medical problems and the use of other medications that may have contributed to the liver damage. The quality of the black cohosh herbal remedy products involved in these cases is not known.
While case reports of liver damage are rare and the link between black cohosh and liver toxicity is unclear, Health Canada is taking a precautionary approach and is currently reviewing the safety and effectiveness of black cohosh. To safeguard the health of Canadians in the interim, Health Canada is advising consumers and health care practitioners of the following:
- Consumers should exercise caution in the use of herbal remedies containing black cohosh, and consult a health care practitioner if they have concerns about its use.
- Consumers should discontinue the use of products containing black cohosh and consult a physician if they have unusual fatigue, weakness, loss of appetite, or if they develop symptoms suggestive of liver injury such as yellowing of the skin or whites of the eyes, dark urine or abdominal pain.
Canadian health care practitioners and consumers will be advised if further precautionary measures are necessary.
To report a suspected adverse reaction of this herbal remedy, please contact the Canadian Adverse Drug Reaction Monitoring Program (CADRMP) of Health Canada by one of the following methods: Tel: 866-234-2345